Colorado, 2004

Damaging Wind in Colorado, June 17, 2004

June 17, 2004 · NWS GJT · 1 event in 1 county or zone

3 inch diameter tree branches were downed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

3 inch diameter tree branches were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 17, 3:15 AM MST, 10 hours 35 minutes earlier.

Area forecast discussion, Jun 17, 3:15 AM MST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
415 AM MDT THU JUN 17 2004

.SHORT TERM (TODAY-FRIDAY)...
INTERACTION OF SOUTHERN BRANCH SHORT WAVE OVER NEVADA THIS MORNING
AND OLD SURFACE BOUNDARY WILL PRODUCE SCATTERED THUNDERSTORMS FOR THE
NORTHERN 2/3RDS OF FORECAST AREA...OR ROUGHLY ON A LINE FROM
BLANDING TO GUNNISON.  SOUTH OF THIS LINE...THUNDERSTORM COVERAGE
WILL BE ISOLATED AND PRIMARILY LIMITED TO THE HIGH TERRAIN.  IN
ADDITION...THE NORTHERN ZONES WILL BE IN THE RIGHT REAR ENTRANCE OF
H3 JET OVER WYOMING AND PROVIDING DIVERGENCE ALOFT.  MID AND HIGH
CLOUDS GRADUALLY MOVING OVER NORTHWESTERN COLORADO FROM THE WEST
WILL INHIBIT SURFACE HEATING...BUT JET DYNAMICS AND SHORT WAVE
FORCING WILL MORE THAN COMPENSATE FOR THIS.  EVAPORATIVE COOLING AND
GUSTY WINDS WILL KEEP TEMPERATURES BELOW NORMAL TODAY FOR AREAS NORTH
OF THE SURFACE BOUNDARY.  WITH DEW POINTS IN THE MID 40S AND
PRECIPITABLE WATER ALMOST 2/3RDS OF AN INCH...SCATTERED STORMS WILL
PRODUCE SHOWERS WITH SPOTTY AREAS OF WETTING RAINS.  FARTHER SOUTH...
OUTFLOW BOUNDARIES ORIGINATING OVER THE SAN JUAN MOUNTAINS MAY
PRODUCE GUSTY WINDS FOR THE LOWER ELEVATIONS OVER DURANGO AND CORTEZ.
THIS POSES SOME FIRE WEATHER CONCERNS.  WITH AREAL COVERAGE OF
THUNDER EXPECTED TO BE ISOLATED AND NOT EXPECTING GUSTY WINDS TO
IMPACT MORE THAN HALF OF FIRE WEATHER ZONE 207 FOR A FEW HOURS...
DECIDED THAT A RED FLAG WARNING IS NOT NEEDED AT THIS TIME.

FROM THE NORTHERN BRANCH...SHORT WAVE OVER WESTERN OREGON ROTATES
THROUGH THE BASE OF POSITIVE TILT PACIFIC NORTHWEST TROUGH AND
SHEARS EASTWARD ON FRIDAY.  THE APPROACH OF THIS WAVE IN A
CONDITIONALLY UNSTABLE ENVIRONMENT MAY TRIGGER ADDITIONAL STORMS
NORTH OF I70 TONIGHT.  THE TRAILING EDGE OF THIS SHORT WAVE KEEPS THE
THREAT OF SCATTERED STORMS CONTINUING INTO FRIDAY.  BUT SOUTH OF
I70...DRIER AIR WILL ADVECT FROM THE SOUTHWEST AND LIMIT CONVECTION
POTENTIAL.  TEMPERATURES REBOUND SEVERAL DEGREES WITH MORE SUNSHINE
EXPECTED.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
A BENIGN EARLY SUMMER PATTERN CONTINUES. THE SOUTHERN BRANCH IS
SHUTDOWN WHILE THERE IS SOME MODEL DIFFERENCE ON THE NORTHERN-BRANCH
PROGRESSION. THE 00Z MODEL RUN IS LESS PROGRESSIVE THAN THE 12Z RUN.
A ZONAL FLOW REMAINS OVER THE INTERMOUNTAIN WEST WITH AN WEST-TO-EAST
ORIENTED TROUGH DEEPENING OVER WASHINGTON THIS WEEKEND. THE FRONTAL
AND TROUGH PASSAGE PREVIOUSLY PROGGED FOR EARLY NEXT WEEK WILL LIKELY
BE LATER IN THE WEEK IF AT ALL. SO FOR THIS FORECAST HAVE RAISED
TEMPS UP TO NEAR OR SLIGHTLY ABOVE NORMAL AND LIMITED POPS TO THE
NORTHERN HIGH TERRAIN WHERE MARGINAL MOISTURE AND DYNAMICS MAY
INTERACT. DEEP AFTERNOON MIXING WILL ALLOW SOME BREEZES TO THE
SURFACE.   RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/JOE
Hazardous weather outlook, Jun 17, 5:00 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUN 17 2004

COZ001>014-017>023-UTZ022>025-027>029-181200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING WILL OCCUR
THIS AFTERNOON AND EVENING. THESE STORMS WILL PRODUCE GUSTY WINDS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND LITTLE
RAIN WILL OCCUR OVER THE MOUNTAINS WITH ISOLATED STORMS OVER THE
LOWER ELEVATIONS ON FRIDAY.  THUNDERSTORMS BECOME ISOLATED NORTH OF
INTERSTATE 70 FROM SATURDAY AND SUNDAY...AND AGAIN ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 21 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
June 17, 1:50 PM MST
Where
Mesa County, Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.983, -108.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413306.